Tornadoes · United States · Nebraska · 2013

EF0 tornado, Brownson, Nebraska, June 21, 2013

This EF0 tornado ran 0.3 miles across Cheyenne County on June 21, 2013, touching down at 3:01 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 21, 2013
Touchdown
3:01 PM MDT (21:01 UTC)
Lifted
3:05 PM MDT (21:05 UTC)
On the ground
4 minutes
Path length
0.3 miles (0.5 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Cheyenne County
Touchdown point
41.188, -103.203
Lift-off point
41.193, -103.204
Record number
1306211501-01

What the Weather Service recorded

A upper level disturbance coupled with converging moist unstable air along a surface dry line east of the Laramie Range produced scattered severe thunderstorms over the western Nebraska Panhandle during the afternoon and early evening.

A weak tornado touched down in open country south of Potter and Interstate 80. The tornado moved slightly west of due north, then dissipated a few minutes later. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a severe thunderstorm watch, issued at 19:48 UTC and running to 04:00 UTC.

Issued (UTC)ExpiredProductOffice
19:48 UTC04:00 UTCSevere Thunderstorm WatchCYS
20:38 UTC21:24 UTCSevere Thunderstorm WarningCYS
21:03 UTC21:30 UTCTornado WarningCYS
21:22 UTC21:41 UTCSevere Thunderstorm WarningCYS
21:30 UTC22:00 UTCTornado WarningCYS
21:48 UTC22:30 UTCSevere Thunderstorm WarningCYS
21:56 UTC22:35 UTCTornado WarningCYS
22:27 UTC00:10 UTCFlash Flood WarningCYS
22:28 UTC23:02 UTCSevere Thunderstorm WarningCYS

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at Jun 21, 2:20 PM MDT, 41 minutes earlier.

Area forecast discussion, Jun 21, 2:20 PM MDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
220 PM MDT FRI JUN 21 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 300 PM MDT FRI JUN 21 2013

BELIEVE WE ARE PRIMED FOR A SEVERE WEATHER EPISODE THIS AFTERNOON.
CONDITIONS ARE SET FOR SEVERE THUNDERSTORMS. CHALLENGES ARE WHERE
AND WHEN.

CURRENTLY...STRATUS LAYER ON VISIBLE IMAGERY CONTINUES TO ERODE
ACROSS DAWES AND SIOUX COUNTIES IN THE PANHANDLE AND NIOBRARA
COUNTY IN EAST CENTRAL WYOMING. DEWPOINTS REMAIN EXTREMELY HIGH
(FOR OUR NECK OF THE WOODS)...IN THE PANHANDLE. ALLIANCE STILL
REPORTING A DEW POINT OF 67 DEGREES...WITH LOW TO MID 60S
ELSEWHERE. LATEST STORM PREDICTION CENTER MESOANALYSIS SHOWING
CAPE ALREADY IN MOST OF THE PANHANDLE OF 4500 TO 5000 J/KG. ALL
THAT IS NEEDED IS A LIFTING MECHANISM AND THAT IS DEVELOPING. A
DRY LINE LAYS ACROSS EXTREME SOUTHEASTERN WYOMING...ROUGHLY FROM
JUST EAST OF CHEYENNE TO JUST WEST OF TORRINGTON AND THEN
NORTHWEST TO DOUGLAS. BEHIND THIS LINE...DEWPOINTS HAVE FALLEN
INTO THE 20S. ALONG THIS LINE...SEEING CU DEVELOPING ALONG THE
LINE. HAVE A PRETTY GOOD CELL ALREADY DEVELOPING IN NORTHERN
LARAMIE COUNTY AND SOUTHERN GOSHEN COUNTY. THIS IS MOST LIKELY THE
START OF OUR EVENT. JUST RECEIVED A SWOMCD FROM SPC AT 113 PM STATING
A WATCH IS LIKELY...SO ANOTHER HOUR OR SO...CONVECTION SHOULD
INITIATE.

LATEST HRRR COMPOSITE REFLECTIVITY FORECAST SHOWING THAT CELL IN
SOUTHERN GOSHEN COUNTY TAKING OFF AROUND 3 PM. BY THAT TIME...LOW
STRATUS SHOULD BE MIXED OUT OVER THE NORTHERN PANHANDLE. SUPER CELL
THEN MOVES EAST INTO THE CENTRAL PANHANDLE. WITH SUCH LARGE
CAPE...GOING TO SEE SOME VERY LARGE HAIL REPORTS. NAM/WRF FORECAST
SOUNDINGS CONTINUE TO SHOW STRONGLY VEERING WINDS WITH
NORTHEASTERLY TO EASTERLY SURFACE WINDS AND 35-40KT SOUTHWESTERLY
WINDS AT 700MBS. MORE THAN ENOUGH SHEAR TO SUPPORT SUPERCELLS
CONTINUING INTO THE PANHANDLE. LATEST NAM HELICITIES FOR LATER
THIS AFTERNOON/EVENING SHOWING 150M2/S2...INCREASING TO OVER
300M2/S2 OVER CONVERSE AND NIOBRARA COUNTIES AFTER 00Z...SPREADING
INTO THE NORTHERN PANHANDLE AFTERWARDS. LCLS QUITE LOW UP THERE AS
WELL...SO THE TORNADO THREAT WILL LIKELY BE FROM 23Z THROUGH MAYBE
02 TO 03Z TIME FRAME. SEVERE THUNDERSTORMS COULD LAST WELL INTO THE
EVENING AND OVERNIGHT HOURS IN THE PANHANDLE.

FOR SATURDAY...PRETTY MUCH A REPEAT OF TODAY WITH SEVERE
THUNDERSTORMS OVER EAST CENTRAL WYOMING AND NEBRASKA PANHANDLE.
SHOULD BEGIN TO SEE A DECREASE IN LOW LEVEL MOISTURE SUNDAY AS
WINDS SHIFT TO THE SOUTHWEST. COULD STILL SEE SOME SEVERE
THUNDERSTORMS IN THE PANHANDLE SUNDAY AFTERNOON.

.LONG TERM...(MONDAY THROUGH FRIDAY)

ISSUED AT 300 PM MDT FRI JUN 21 2013

DUE TO THE THREAT OF SEVERE WEATHER THIS AFTERNOON...WILL KEEP
LONG TERM DISCUSSION BRIEF SINCE NOT MUCH HAS CHANGED SINCE
YESTERDAY.

MODELS CONTINUING TO SHOW SOUTHWEST FLOW ALOFT AND RELATIVELY
QUIET WEATHER FOR NEXT WEEK. THERE APPEARS TO BE LITTLE IN THE WAY OF
RAINFALL CHANCES ACROSS SOUTHEAST WYOMING NEXT WEEK...WITH A
SLIGHTLY BETTER CHANCE ACROSS WESTERN NEBRASKA ON MONDAY AHEAD OF
A WEAK COOL FRONT. MODELS SHOW THIS PACIFIC FRONT SLIDING
EASTWARD ACROSS THE NORTHERN ROCKIES MONDAY NIGHT AND INTO
TUESDAY. THE GFS AND THE GEM HAVE TRENDED TOWARDS THE ECMWF
SOLUTION...SHOWING THE FRONT STALLING FURTHER TO THE NORTH AS THE
UPPER LEVEL TROUGH IS FURTHER NORTH AS WELL AND MORE PROGRESSIVE.
THE MAIN IMPACT FROM THIS FRONT WILL BE WINDY CONDITIONS...MAINLY
WEST OF THE LARAMIE RANGE ON MONDAY AND TUESDAY. TEMPERATURES WILL
NOT LOWER MUCH...IF AT ALL...ESPECIALLY FURTHER SOUTH NEAR THE I80
CORRIDOR. THERE APPEARS TO BE A BETTER CHANCE OF TSTORMS AHEAD OF
THIS FRONT ON MONDAY...AS A WEAK SHORTWAVE MOVES NORTHEAST ACROSS
THE HIGH PLAINS. INCREASED POP MONDAY AND MONDAY EVENING MAINLY
ACROSS WESTERN NEBRASKA. AFTER THAT...MODELS ALL INDICATE A STRONG
UPPER LEVEL HIGH DEVELOPING AND INTENSIFYING NEAR THE FOUR
CORNERS REGION BY WEDNESDAY AND THURSDAY. THIS WILL RESULT IN A
PERIOD OF LIGHT WINDS BUT ALSO VERY WARM OR HOT TEMPERATURES
THROUGH LATE NEXT WEEK. WITH THE EXCEPTION OF MONDAY...KEPT POP
BELOW 10 PERCENT THROUGH THE WEEK. HIGH TEMPERATURES WILL CONTINUE
TO BE ABOVE NORMAL AND GENERALLY IN THE 80S AND 90S. THIS UPPER
LEVEL HIGH WILL BEGIN TO DRIFT WESTWARD BY LATE IN THE
WEEK...ALLOWING A CANADIAN COLD FRONT TO PUSH SOUTH. THIS MAY
INCREASE PRECIPITATION AND TSTORM CHANCES BY NEXT WEEKEND DUE
FAVORABLE EASTERLY FLOW BEHIND THE BOUNDARY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY MORNING)
ISSUED AT 1139 AM MDT FRI JUN 21 2013

LOW CIGS WILL LINGER THROUGH 21Z OVER PORTIONS OF THE NEBRASKA
PANHANDLE WESTWARD INTO EAST CENTRAL WYOMING. OTHERWISE...VFR
CONDITIONS ARE EXPECTED ALONG THE I80 CORRIDOR FROM RAWLINS TO
SIDNEY NEBRASKA UNTIL LATE THIS AFTERNOON. THUNDERSTORMS...SOME
SEVERE...WILL DEVELOP ALONG THE NEBRASKA/WYOMING STATE LINE AROUND
21Z AND MOVE NORTHEAST THROUGH THIS EVENING. ERRATIC GUSTY WINDS UP
TO 50 MPH...HAIL...AND IFR CONDITIONS ARE POSSIBLE WITH THESE
THUNDERSTORMS EAST OF A LINE FROM KIMBALL NEBRASKA TO LUSK
WYOMING...INCLUDING KCDR...KSNY...KBFF...AND KAIA. THUNDERSTORMS
WILL LINGER THROUGH LATE TONIGHT BEFORE PUSHING EAST OF THE AREA BY
MIDNIGHT. IFR CONDITIONS IN LOW CIGS AND FOG ARE EXPECTED TO RETURN
AFTER MIDNIGHT ACROSS THE HIGH PLAINS OF WESTERN NEBRASKA AND
PORTIONS OF SOUTHEAST WYOMING.

&&

.FIRE WEATHER...
ISSUED AT 300 PM MDT FRI JUN 21 2013

DRY AND BREEZY CONDITIONS CONTINUE ALONG AND WEST OF THE LARAMIE
RANGE THIS AFTERNOON. TO THE EAST IN THE PANHANDLE AND UP OVER
NIOBRARA COUNTY...HIGH HUMIDITIES WILL LEAD TO SEVERE
THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. HUMIDITIES OUT
WEST ONCE AGAIN IN THE SINGLE DIGITS WITH WIND GUSTS FROM THE
SOUTHWEST AT 30 TO 35 MPH. WINDS WILL EASE AFTER SUNSET.
CONDITIONS LOOK TO REPEAT FOR SATURDAY AND TO A LESSER EXTENT ON
SUNDAY AFTERNOON. STRONG WINDS WILL CONTINUE NEXT
WEEK...PARTICULARLY MONDAY NIGHT INTO TUESDAY WITH WIND GUSTS
EXCEEDING 40 MPH POSSIBLE OUT WEST.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...CLAYCOMB
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...CLAYCOMB
Hazardous weather outlook, Jun 21, 10:44 AM MDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1044 AM MDT FRI JUN 21 2013

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119-
221645-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1044 AM MDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER AND CLOSE TO THE LARAMIE RANGE
EARLY THIS AFTERNOON WITH THE GREATEST THUNDERSTORM CHANCES THIS
AFTER 3 PM...CONTINUING THROUGH THIS EVENING. THE MAIN THREAT FOR
SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF A LINE FROM DOUGLAS
TO TORRINGTON TO SIDNEY. STORMS WILL INITIALLY DEVELOP ALONG THE
EAST SLOPES OF THE LARAMIE RANGE AND THEN DRIFT NORTHEAST INTO THE
PLAINS. VERY LARGE HAIL WILL BE POSSIBLE WITH A FEW THUNDERSTORMS
WITH HAIL UP TO THE SIZE OF BASEBALLS. IN ADDITION...ISOLATED
TORNADOES ARE POSSIBLE MAINLY THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE SATURDAY AND SUNDAY
WITH SEVERE STORMS A POSSIBILITY MAINLY OVER FAR EASTERN WYOMING
ACROSS THE PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY AROUND 1 PM ALONG AND WEST OF A LINE
FROM DOUGLAS TO PINE BLUFFS. SPOTTERS IN EASTERN CONVERSE...ALL
OF NIOBRARA COUNTY IN WYOMING AND MOST OF THE NEBRASKA PANHANDLE
WILL BE NEEDED AFTER 3 PM...AND WILL LIKELY CONTINUE INTO THE
EVENING HOURS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ104-105-109>116-221645-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-
1044 AM MDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jun 21, 2:19 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
219 PM MDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             1 W SIDNEY              41.13N 102.99W
06/21/2013  E0.25 INCH       CHEYENNE           NE   TRAINED SPOTTER

&&

HAMMER
Local storm report, Jun 21, 2:37 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
237 PM MDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             1 W SIDNEY              41.13N 102.99W
06/21/2013  E1.00 INCH       CHEYENNE           NE   TRAINED SPOTTER

0236 PM     HAIL             4 W SIDNEY              41.13N 103.05W
06/21/2013  E1.00 INCH       CHEYENNE           NE   EMERGENCY MNGR

&&

HAMMER
Local storm report, Jun 21, 2:52 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
252 PM MDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             N SIDNEY                41.13N 102.97W
06/21/2013  E1.75 INCH       CHEYENNE           NE   PUBLIC

            NORTH PART OF SIDNEY CITY LIMITS. RELAYED FROM CHEYENNE
            COUNTY WARNING POINT.

&&

GCLAYCOM
Local storm report, Jun 21, 3:01 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
301 PM MDT FRI JUN 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             HARRISBURG              41.55N 103.74W
06/21/2013  E1.00 INCH       BANNER             NE   LAW ENFORCEMENT

&&

GCLAYCOM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 12:00Z

9.0 hours before the tornado, 147 km from the path. June 21, 2013.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 455 joules per kilogram, CIN -353, lifted condensation level 1951 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2013-06-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 20 square meters per square second, 0 to 6 km bulk shear 26 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-353 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1951 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 00:00Z

3.0 hours after it, 147 km from the path. June 22, 2013.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2013-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 78 joules per kilogram, CIN -156, lifted condensation level 4633 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2013-06-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -6 square meters per square second, 0 to 6 km bulk shear 30 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-156 J/kg
Surface CAPE
173 J/kg
Mixed-layer LCL
4633 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
9.3 K/km

Open this sounding in Storm Lab

The surface observations

Sidney (SNY), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:53 UTC856030° 8 kt161010.8TS
20:53 UTC7866310° 14 kt171011.5TS
21:13 UTC78.864.460° 20 kt251009.5TS
21:53 UTC786120° 22 kt271010.2TS
22:03 UTC78.860.820° 21 kt361010.2TS
22:53 UTC755980° 18 kt261010.2VCTS

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cheyenne radar (KCYS), 134 km away, was scanning. The volume nearest the touchdown began at 21:02 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:18 UTCHAIL 0.251 W SidneyCheyenne, NE
20:33 UTCHAIL 11 W SidneyCheyenne, NE
20:36 UTCHAIL 14 W SidneyCheyenne, NE
20:51 UTCHAIL 1.75N SidneyCheyenne, NENORTH PART OF SIDNEY CITY LIMITS. RELAYED FROM CHEYENNE COUNTY WARNING POINT.
21:00 UTCHAIL 1HarrisburgBanner, NE
21:01 UTCTORNADO6 W BrownsonCheyenne, NETRAINED SPOTTER REPORTED A TORNADO ON THE GROUND SOUTH OF POTTER AND INTERSTATE 80. TORNADO WAS MOVING SLIGHTLY WEST OF DUE NORTH.
21:26 UTCHAIL 2.759 E HarrisburgBanner, NE
21:32 UTCHAIL 16 Ssw RedingtonMorrill, NETRAINED SPOTTER REPORTED MARBLE TO QUARTER SIZED HAIL
21:33 UTCHAIL 1.759 Ese PotterCheyenne, NEPEA TO GOLFBALL SIZED HAIL. MILE MARKER 48 OF HIGHWAY 30.
21:45 UTCHAIL 1.7510 Sw LodgepoleCheyenne, NE
21:57 UTCHAIL 1.511 E SidneyCheyenne, NEOBSERVED ALONG INTERSTATE 80.
22:01 UTCTORNADO5 N SidneyCheyenne, NE
22:10 UTCHAIL 1.7510 Ne KimballKimball, NE
22:11 UTCHAIL 0.884 N KimballKimball, NEDIME TO NICKEL SIZED HAIL AT THE INTERSECTION OF HIGHWAY 71 AND COUNTY ROAD 42.
22:21 UTCHAIL 0.889 Ne KimballKimball, NE
22:30 UTCHAIL 0.757 Sw LodgepoleCheyenne, NEEVENT DURATION 15 MINUTES.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2013 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of June 21, 2013

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 213:46 AM CDTEF0Chisago, MN0.550$100,000
June 211:58 PM CDTEF0Hand, SD0.225
June 212:55 PM CDTEF0Clark, SD2.325
June 213:03 PM CDTEF0Kingsbury, SD0.150
June 213:08 PM CDTEF0Clark, SD0.450
June 213:10 PM CDTEF0Kingsbury, SD0.150
June 213:34 PM CDTEF0Hamlin, SD0.450
June 214:01 PM MDTEF0Cheyenne, NE0.350
June 215:19 PM CDTEF0Lyon, MN0.150
June 215:31 PM MDTEF0Sheridan, NE0.733$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.